ClinVar Miner

Submissions for variant NM_000070.3(CAPN3):c.593A>G (p.Asn198Ser) (rs371166254)

Minimum review status: Collection method:
Minimum conflict level:
ClinVar version:
Total submissions: 3
Download table as spreadsheet
Submitter RCV SCV Clinical significance Condition Last evaluated Review status Method Comment
Counsyl RCV000528940 SCV000800198 uncertain significance Limb-girdle muscular dystrophy, type 2A 2018-05-24 criteria provided, single submitter clinical testing
GeneDx RCV000480853 SCV000568284 uncertain significance not provided 2016-06-23 criteria provided, single submitter clinical testing A variant of uncertain significance has been identified in the CAPN3 gene. The c.593 A>G variant has been reported previously in two individuals with a clinical diagnosis of limb-girdle muscular dystrophy who had decreased CAPN3 protein on Western blot; both of these individuals had a second CAPN3 variant identified (Krahn et al., 2006; Burke et al., 2010). The c.593 A>G variant was not observed with any significant frequency in approximately 6,500 individuals of European and African American ancestry in the NHLBI Exome Sequencing Project. Several in-silico splice prediction models predict that c.593 A>G creates a cryptic donor site which may supplant the natural donor site and lead to abnormal gene splicing. However, in the absence of RNA/functional studies, the actual effect of this sequence change in this individual is unknown. If c.593 A>G does not affect splicing, it will result in the N198S missense change. The N198S variant is a conservative amino acid substitution, which is not likely to impact secondary protein structure as these residues share similar properties. However, this substitution occurs at a position that is conserved across species, and missense variants in nearby residues (S194C, R197H, R197L, E199Q) have been reported in the Human Gene Mutation Database in association with limb-girdle muscular dystrophy (Stenson et al., 2014), supporting the functional importance of this region of the protein. In silico analysis is inconsistent in its predictions as to whether or not the variant is damaging to the protein structure/function. Therefore, based on the currently available information, it is unclear whether this variant is a pathogenic variant or a rare benign variant.
Invitae RCV000528940 SCV000645506 uncertain significance Limb-girdle muscular dystrophy, type 2A 2017-11-18 criteria provided, single submitter clinical testing This sequence change replaces asparagine with serine at codon 198 of the CAPN3 protein (p.Asn198Ser). The asparagine residue is highly conserved and there is a small physicochemical difference between asparagine and serine. This variant is present in population databases (rs371166254, ExAC 0.01%). This variant has been reported with a second variant in an individual affected with limb girdle muscular dystrophy (PMID: 16650086). ClinVar contains an entry for this variant (Variation ID: 420001). Algorithms developed to predict the effect of missense changes on protein structure and function do not agree on the potential impact of this missense change (SIFT: "Deleterious"; PolyPhen-2: "Possibly Damaging"; Align-GVGD: "Class C0"). Algorithms developed to predict the effect of sequence changes on RNA splicing suggest that this variant may create or strengthen a splice site, but this prediction has not been confirmed by published transcriptional studies. In summary, the available evidence is currently insufficient to determine the role of this variant in disease. Therefore, it has been classified as a Variant of Uncertain Significance.

The information on this website is not intended for direct diagnostic use or medical decision-making without review by a genetics professional. Individuals should not change their health behavior solely on the basis of information contained on this website. Neither the University of Utah nor the National Institutes of Health independently verfies the submitted information. If you have questions about the information contained on this website, please see a health care professional.